With improvements in anti-HIV drugs since 1996, many people reported coping very well with their medication. They said they only had mild side effects or none at all. Some people noticed only the benefits of medication, such as feeling more energetic: 'I think all my energies have come back,' said one woman.
However, all medicines can have side effects some of the time. Under certain circumstances (e.g. if your immune system is already weak, if you have had a break or 'holiday' from medication) side effects are more likely. Some people experienced more distressing side effects from their anti-HIV drugs than others and these are discussed below but it is important to remember that with newer treatments many people do not get such side effects.
Side effects often occur in the first few weeks of taking a new combination of anti-HIV drugs, but they can begin months or years later. People anticipated having side effects and so sometimes worried about starting their medication. Some people tried to take it easy when starting medication, and even started their medication while on leave from work, just in case the side effects were severe. Many people found that side effects decreased or went away in the first month or so of taking anti-HIV drugs.
Side effects are usually caused by an unwanted effect of the drug on the body, or an allergy to the drug. Suspected allergies (with symptoms like rashes and fevers) require prompt medical advice, since they can be very serious. Everyone is different. While one person may experience no side effects from a particular anti-HIV drug combination, someone else could have a severe reaction.
Common side effects people reported included diarrhoea, nausea, going off food or certain food dislikes, vomiting, increase in cholesterol, reduced libido, rashes and skin changes, numb or painful hands or feet, difficulties tolerating alcohol, memory loss, loss of appetite and sleep disturbances. For instance, a few people reported psychological effects that included panic attacks, feeling suicidal and disturbed sleep. Some people had nightmares, others enjoyed vivid dreams: 'I felt I was able to go in and stop them becoming negative [they were like] fabulous technicolour journeys.' Some people had to change the time they took their medication, or change to another drug to get adequate sleep.
Lipodystrophy - changes in fat on the body - affected some people. Lipodystrophy could involve fat gain (e.g. around the belly, between shoulders, breasts), fat loss (e.g. on the face, buttocks) or both. Changes in fat on the body can be very distressing. Some drugs are clearly associated with fat loss so no longer used routinely; fat gain doesn’t have a clear relationship with specific drugs so how to manage it is less understood. Lipodystrophy affects appearance and can make HIV status visible to others: 'We all have our vain side. And you want people to say you are sexy,' said one man who had fat deposits on his belly. 'All I need to do is go into a gay bar and I can see who is… who's been positive for a while because you see it in their face,' said another man.
At the time of the interviews in 2005, experimental treatments were being used to treat fat gain. One man thought that testosterone patches prescribed by a doctor slightly reduced fat deposits on his back. While some people thought diet and exercise did not reduce fat deposits, some disagreed: 'I started to lose weight in my face… I never had any fatty deposits anywhere else, but I credited that to the exercise I was doing'. Some people had successfully used New Fill (injections of polylactic acid) to reverse the appearance of facial wasting.
For more information on Lipodystrophy see NAM’s website.
Some people could put up with side effects if they anticipated problems and they could see that the medication was improving their immunity and making them feel better. It could be particularly difficult to cope with side effects after feeling well without the medication. Side effects could be emotionally wearing: 'I thought, I've had enough of this,' said one man. And emotional side effects like anxiety and panic attacks could be particularly hard to manage. For instance, one man had panic attacks and suicidal urges on his treatment.
People also decide for themselves what is and what is not a side-effect of their medication. It can be difficult to know sometimes what is due to the drugs, to HIV or even to something else. One man said, 'I don't know whether it is a side-effect of the medications I am taking… I have lost my voice.' Another man said that while 'The medication does change your libido,' he spoke to his doctor, 'And we came to the conclusion that was a lot to do with my state of mind.'
Reducing side effects
Some people put up with side effects that others would not tolerate. However, the side effects people experienced could often be eased with other medications (e.g. anti-nausea tablets for nausea) or the doctor 'tweaking' the combination of drugs. So the advice was 'tell your doctor about your problems!'
Asking the doctor to change the medication could sometimes be an effective way to reduce side effects like lipodystrophy or painful limbs. One man who had severe side effects got his doctor to change his medication: 'I haven't looked back since… I didn't have one side effect.' Women who were thinking about having children asked their doctors about medication that would reduce the chances of side effects for their unborn babies.
People also found personal ways of reducing side effects while working with their health staff, such as adjusting when they ate food or when they took medication. One man discovered 'If I take my tablets later in the evening, I know I won't sleep. So I have to try and make sure I space them out when I take them in the day'. Others who felt dizzy from their medication took it just before going to bed. One man felt exercise was the reason he had fewer side effects than other people he knew: 'It detoxes your body', he believed. Others found that such things as acupuncture and hypnotherapy could reduce anxiety and perceptions of pain. Still others decreased or stopped their alcohol use, and found this lessened their side effects.
People who take anti-HIV drugs are usually monitored for potential problems. For instance, one man on long-term medication was found to have glucose intolerance, low testosterone, raised cholesterol and osteoporosis. However, while good for picking up potential problems before they become serious, tests can also lead to worrying false alarms.
Some people - particularly those who started anti-HIV drugs earlier on in the HIV crisis - had been on a number of different anti-HIV drug combinations and had developed resistance to some combinations: 'I have probably built up drug resistant strains to HIV because we were not very adherent to taking medication in the early days,' said one man.
Because anti-HIV drugs are relatively new, it is not clear what the long-term effects of taking them will be. Some people who had been on medication for many years tolerated them well, while others struggled. Those who become resistant to the main classes of anti-HIV drugs (NRTIs, protease inhibitors, NNRTIs) might need 'salvage therapy' using many different drugs for the treatment to work well.
Last reviewed January 2013.
Last updated January 2013.